A man with brain fog

Can Medications Make Hepatic Encephalopathy Worse?

Even after treating for the hepatitis C virus, we may still have some left over brain fog. Some of it may be due to our body healing as the medications get out of our system. In some cases, we may have long-term liver damage that begins to get better, but we still have hepatic encephalopathy, sometimes called HE. Can medications make hepatic encephalopathy worse? In some cases, it can. The good news is that we can tweak our dosages or medications. With the help of our doctor, we can try to find a solution to taking the right meds in the right doses to keep from making HE worse.

Over-the-counter

If we have end-stage liver disease and are taking over-the-counter medications, it is important for the doctor to be aware of it. Even taking too much acetaminophen or other types of pain relievers can be a burden on our liver. Cough and cold medicines should all be approved by your doctor.

Sedatives and narcotics

Some anti-depressants or anti-anxiety medicines may cause some problems. For one thing, liver disease causes our metabolism to be different than most people. Also, because hepatic encephalopathy is somewhat of a brain disease, the medications may change the way it affects us. It can take some patience while tweaking our dosage. Trying a different medicine can help. It may also be that any negative side effects will get better with time. Working closely with our medical provider is helpful.

Many sleep aids can cause HE to be worse. The effects may be temporary, but can be devastating. For example, a sleep aid may be prescribed with a certain dose. The normal dosage may be entirely too much for those of us with HE, and can lead to excessive sleeping. Because of reverse sleep pattern with end-stage liver cirrhosis, it is worth the time and patience to work with a medical provider to find the right dosage. It may help to normalize our sleep cycle.

Pain medications should be closely monitored by your doctor. Sometimes fatigue and body aches go along with hepatitis C. In order to find relief, our doctor may offer strong pain relieving prescriptions. If it causes us to sleep too hard, or for too long, letting our doctor know to make adjustments is a wise choice.

Hepatitis C treatment

It is possible for the medication that is provided for the treatment for hepatitis C to cause problems. A few of us who have severe liver damage can experience problems. Usually, it is due to portal vein hypertension and associated with a varices bleed. Not everyone will have worsened symptoms, but it happened to me. The effects are usually temporary and will go away after treatment.

Doctor’s are aware of what medications can worsen the effects of hepatic encephalopathy.  By being honest with them about everything, we can get the support and advice we need. Sometimes we are not even aware that it is getting worse. We may just sleep a lot more. This is when our caregiver can help us talk to the doctor and get the help we need. If you are worried about any of your medications, ask for help.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The HepatitisC.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)

Poll